Ohio, 2017

Hail in Ohio, April 20, 2017

April 20, 2017 · NWS CLE · 1 event in 1 county or zone

Low pressure moved northeast across the central Great Lakes. Showers and thunderstorms developed along a warm front associated with this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved northeast across the central Great Lakes. Showers and thunderstorms developed along a warm front associated with this low. At least one of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 20, 3:03 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 20, 3:03 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
403 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Low pressure will track across southern lower Michigan and
eastward to Ontario tonight, taking a cold front across northern
Ohio and northwest PA this evening through early overnight. High
pressure will settle across the Great Lakes for Friday through
Saturday. Low pressure will track across the Ohio and Tennessee
River Valleys Saturday. A weakening cold front will sink
southward on Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Focus first is on area of convection moving east out of IN and
also a few isolated cells ahead of that across western OH. Upper
shortwave invigorating these. This will move east, diurnally
peaking. Severe Thunderstorm Watch covers this. Warm front still
lies across the lake and into NW PA, although one could argue
now it is much closer to the shore with northerly winds at THR01
and CND01 in the most recent observations. This front/boundary
will have to be watched closely with this evenings storms. Cold
front still lies further west to pass across I-75 around 10 p,
Cleveland and central Highlands around 1a, and 4 am across the
eastern border. Additional storms possible along it, but likely
weaker. Rainfall/localized flooding possible with storms working
on PWs in excess of one inch. Northwest PA and portions of
north- central OH is of highest concern.

Temperatures will fall back to near 50 by 6am.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Decent push of cold air behind this evenings cold front. High
temperatures tomorrow will be below normal and struggle in the
50s; coolest near the lake. Will remain rather cloudy with a
decent amount of low level moisture lingering. Even included a
20 percent chance of a shower across far NE OH/NW PA in the
morning.

Lingering trough across the eastern Great Lakes pulls away
Friday night and high pressure builds in more firmly. Winds
appear to stay up enough Friday night and with the cloud cover
limited lows close to 40.

Track of southern wave still is south along the Ohio/TN river
valleys. That will likely keep most of the precipitation out of
our area. Have kept the 20 and 30 percents for the far south and
southeastern counties Saturday/Saturday night. Saturday will be
the coolest day of the next several with highs in the lower/mid
50s. A touch cooler Saturday night with a number of upper 30s
possible.

FYI the frost/freeze program as begun for our OH counties.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure settles southeast out of Canada across the central
Great Lakes over the weekend. It will take some time for low level
moisture to scour out behind the front with clouds clearing Saturday
night into Sunday. Saturday will be the coolest day with
temperatures in the lower 50s. Temperatures will gradually rebound
through early next week although areas directly downwind of Lake
Erie will be impacted by the cool flow off the lake.

Shortwave energy will approach from the west by Tuesday although
models in poor agreement on how to handle it. An area of low
pressure will move across the upper great lakes with a frontal
boundary stalling somewhere across the Central Great Lakes. Another
low will track out of the Plains on Wednesday along this
boundary bringing better chances of rain towards Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Showers and thunderstorms are expected to fill in this afternoon
and evening ahead of a low pressure system moving through the
central Great Lakes. Conditions ahead of the precipitation are
generally VFR except at ERI where a northeast wind off the lake
is maintaining low IFR stratus. This may briefly improve as
showers move through before returning for much of the afternoon.
Elsewhere breezy southwest winds gusting to 25-30 knots are
expected this afternoon. Thunderstorms are expected to fill in
across nw Ohio between 19-21Z and then spread eastward across
the area, initially along the warm front near Lake Erie.
Thunderstorms late this afternoon into this evening have the
potential to be strong to severe with wind gusts of 40+ knots,
mainly out of the west. Heavy rainfall is also possible with
visibilities dropping below a mile in the heavier rain. TAFs
will need to be updated with better timing definition as storms
approach. A cold front will sweep east across the area tonight
bringing an end to the showers and thunderstorms with MVFR
ceilings developing.

OUTLOOK...Non-VFR possible Friday, mainly NE OH/NW PA. Non-VFR
also possible Saturday.

&&

.MARINE...
A warm front remains across Lake Erie with southwesterly flow nosing
into the western part of the lake and easterly flow holding firm to
the north and east. Low pressure accompanied by showers and
thunderstorms will move east across the Lake this evening with
westerly winds developing across the whole lake. Westerly winds will
be near 15 knots overnight then increase to 15 to 20 knots on
Friday. This will cause waves to build to 3 to 5 feet on the east
half of the lake. A Small Craft Advisory will likely be needed for
the nearshore waters east of Willowick.

Winds will shift around to the north and eventually northeast over
the weekend as high pressure builds across the central Great Lakes.
A secondary high will develop across eastern Canada on Monday with
continued east to northeast flow causing a slight chop in the waves
on the west half of the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Oudeman
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Apr 20, 1:24 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cleveland OH
224 PM EDT Thu Apr 20 2017

LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-211830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-
224 PM EDT Thu Apr 20 2017

...SEVERE THUNDERSTORM WATCH 151 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flooding is also possible, especially in areas that
received heavy rain yesterday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-047-089-
PAZ001>003-211830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-
Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
224 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to possibly severe thunderstorms are possible this evening.
The greatest threat will be from damaging winds and large hail.
An isolated tornado is possible across extreme northeast Ohio and
into northwest Pennsylvania.

Localized flooding is also possible, especially in areas that
received heavy rainfall yesterday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 20, 1:10 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
210 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             SANDUSKY                41.46N 82.71W
04/20/2017  E0.25 INCH       ERIE               OH   PUBLIC

&&

THOMPSON
Special weather statement, Apr 20, 3:13 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
413 PM EDT THU APR 20 2017

OHZ003-006-202100-
Wood-Lucas-
413 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WOOD AND LUCAS COUNTIES...

At 411 PM EDT, a strong thunderstorm was located near Liberty
Center, or 9 miles east of Napoleon, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
GRAND RAPIDS, Toledo, Bowling Green, Pemberville, AND SURROUNDING
COMMUNITIES.

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4169 8334 4171 8334 4163 8316 4162 8315
      4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 2011Z 243DEG 35KT 4143 8395

Jamison
Special weather statement, Apr 20, 4:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
519 PM EDT THU APR 20 2017

OHZ008-018-202200-
Seneca-Sandusky-
519 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA AND SANDUSKY
COUNTIES...

At 519 PM EDT, a strong thunderstorm was located over Fostoria,
moving northeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Fremont, Fostoria, Bellevue, Clyde, Green Springs, Ballville,
Bettsville, Helena, Burgoon, Bascom, Kansas and Stony Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4146 8314 4126 8284 4107 8342 4126 8342
TIME...MOT...LOC 2119Z 235DEG 36KT 4118 8342

Mottice

The radar

The Northern Indiana radar (KIWX), 164 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
April 20, 4:35 PM EST
Where
Hancock County, 7 mi W of Findlay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -83.784

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691996.